Hail, Russell
- When
- June 16, 7:35 AM CST
- Where
- Russell County, Gorham
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.880, -99.020
An overnight complex of elevated thunderstorms over Northwest Kansas progressed southeast during the morning hours, and produced large hail and some damaging wind gusts over Central Kansas. The small thunderstorm complex would continue to move southeast and produce flooding over Southeast Kansas later in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An overnight complex of elevated thunderstorms over Northwest Kansas progressed southeast during the morning hours, and produced large hail and some damaging wind gusts over Central Kansas. The small thunderstorm complex would continue to move southeast and produce flooding over Southeast Kansas later in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:43 AM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 643 AM CDT MON JUN 16 2008 .AVIATION...12Z TAF ISSUANCE THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR THUNDERSTORMS THIS MORNING AND THE CEILING HEIGHTS. LATEST RADAR LOOP WAS SHOWING QUITE A BIT OF CONVECTION CONTINUING TO PROPAGATE THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS WITH MORE CONVECTION IN NORTHWEST KANSAS NOW STARTING TO MOVE TOWARDS CENTRAL KANSAS. THIS ACTIVITY SHOULD BEGIN TO WANE AS THE MORNING WEARS ON. LATEST SURFACE ANALYSIS SHOWING QUITE A BIT OF VARIABILITY IN THE CEILINGS WITH THE LOWEST OCCURRING AT GREAT BEND AND PRATT WHERE THEY ARE IN THE IFR/LIFR CATEGORY. CEILING HEIGHTS WILL BE THE MOST DIFFICULT CHALLENGE TODAY SINCE WE MAY HAVE SOME AREAS OF SUBSIDENCE AROUND. WE ARE PLAYING THE CONSERVATIVE ROUTE IN THE MORNING WITH CEILINGS RANGING FROM 1500-2500FT THEN GOING WITH VFR DURING THE REMAINDER OF THE FORECAST. COX && .PREV DISCUSSION... /ISSUED 310 AM CDT MON JUN 16 2008/ DISCUSSION... THE MAIN FORECAST CONCERNS WILL DEAL WITH HEAVY RAINFALL POTENTIAL FOR SOUTHEAST KANSAS TODAY...FOLLOWED BY TRACK/EVOLUTION OF POSSIBLE MESOSCALE THUNDERSTORM COMPLEXES FOR LATE TONIGHT AND AGAIN ON WEDNESDAY NIGHT. TDY-TONIGHT LATEST RADAR IMAGERY SHOWS A COMPLEX OF THUNDERSTORMS IN NORTHEAST OKLAHOMA EARLY THIS MORNING...WITH ADDITIONAL DEVELOPMENT ALONG THE 850MB FRONT IN CENTRAL KANSAS AS LOCAL PROFILERS SHOW DECENT CONVERGENCE INTO THAT BOUNDARY. ISENTROPIC LIFT IN THE 310-315K LAYER SHOULD CAUSE THE PRECIP ACTIVITY TO EXPAND AND MID-LEVEL WINDS WILL STEER THE ACTIVITY INTO SOUTHEAST KANSAS DURING THE MORNING HOURS. WE WILL EXTEND THE FLOOD WATCH FOR SOUTHEAST KANSAS TO COVER THE POSSIBLE HEAVY RAINFALL FROM THIS MCS...AS PRECIPITABLE WATER VALUES REMAIN HIGH. OTHERWISE...LOW LEVEL EASTERLY UPSLOPE FLOW SHOULD CAUSE MORE STORMS TO DEVELOP OVER EASTERN COLORADO LATER TODAY. THIS ACTIVITY COULD CONGEAL INTO A MCS AND TRACK SOUTHEAST OVERNIGHT ALONG THE INSTABILITY AXIS. THE MCS MIGHT CLIP PORTIONS OF SOUTHERN KANSAS TONIGHT BUT EXPECTING THE BULK OF THE ACTIVITY TO AFFECT LOCATIONS SOUTH OF KANSAS. COOLER AIR WILL SPREAD SOUTHWARD ACROSS KANSAS TODAY WITH LOW CLOUDS LINGERING OVER CENTRAL/SOUTH CENTRAL KANSAS. THIS WILL RESULT IN COOLER THAN NORMAL HIGHS FOR A CHANGE. TUE-WED BELOW NORMAL DAYTIME HIGHS ARE EXPECTED TO CONTINUE FOR THIS PERIOD WITH EASTERLY FLOW. PRECIP CHANCES COULD LINGER OVER SOUTHERN KANSAS FOR TUESDAY MORNING BUT PRECIP CHANCES THEREAFTER ARE UNCERTAIN UNTIL NEXT IMPULSE ARRIVES LATE WEDNESDAY INTO THURSDAY. EXTENDED: THU-SUN NORTHWEST FLOW REGIME IN THE MID-UPPER LEVELS WILL PERSIST ACROSS THE CENTRAL PLAINS...WITH A FEW EMBEDDED SHORT WAVES TRACKING SOUTHEAST AND SETTING OFF ROUNDS OF THUNDERSTORM ACTIVITY. MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT WITH A MCS MATERIALIZING ACROSS NEBRASKA WEDNESDAY NIGHT AND TRACKING IT SOUTHEAST INTO KANSAS ON THURSDAY. JAKUB AVIATION... LOW CLOUDS WILL DEVELOP OVER THE CENTRAL KANSAS TERMINALS DURING THE MORNING HOURS...AND COULD LINGER INTO THE AFTERNOON TIME FRAME. OTHERWISE A COMPLEX OF THUNDERSTORMS WILL SLIDE SLOWLY TO THE SOUTHEAST EARLY THIS MORNING...AND SHOULD AFFECT SLN/CNU TERMINALS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 62 80 61 / 30 20 20 20 HUTCHINSON 77 61 80 61 / 30 20 20 20 NEWTON 77 61 80 60 / 40 20 20 10 ELDORADO 77 60 80 58 / 50 20 20 10 WINFIELD-KWLD 79 63 80 61 / 30 30 30 20 RUSSELL 77 58 80 58 / 20 20 20 20 GREAT BEND 76 59 80 59 / 20 20 20 20 SALINA 79 60 80 61 / 40 10 10 10 MCPHERSON 78 61 80 60 / 30 20 20 10 COFFEYVILLE 79 61 79 59 / 90 20 30 10 CHANUTE 77 58 79 58 / 90 10 20 10 IOLA 77 57 79 58 / 80 10 20 10 PARSONS-KPPF 77 60 79 59 / 90 20 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ070>072-094>096- 098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 509 AM CDT MON JUN 16 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 509 AM CDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS...HOWEVER THE MAIN RISK WILL BE HEAVY RAINFALL AND FLOODING POTENTIAL DUE TO TRAINING THUNDERSTORM ACTIVITY. A FLOOD WATCH IS IN AFFECT THROUGH THIS AFTERNOON OVER SOUTHEAST KANSAS WHERE GROUND SOILS ARE NEARLY SATURATED...PLEASE REFER TO THE LATEST FLOOD WATCH FOR MORE DETAILS. MORE THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER EASTERN COLORADO AND WESTERN KANSAS LATER THIS AFTERNOON AND EVENING. THIS ACTIVITY IS EXPECTED TO MERGE INTO A COMPLEX OF THUNDERSTORMS AND TRACK SOUTHEAST OVERNIGHT. THIS COMPLEX OF THUNDERSTORMS COULD AFFECT PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT...WITH DAMAGING WINDS BEING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG THUNDERSTORMS COULD LINGER OVER SOUTHERN KANSAS TUESDAY MORNING...ALONG WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE. ONCE AGAIN MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO IN THE LATE AFTERNOON HOURS...AND THEN TRACK SOUTHEAST TOWARDS SOUTH CENTRAL KANSAS LATE TUESDAY NIGHT. THE BETTER CHANCES FOR THUNDERSTORMS WILL COME ON WEDNESDAY NIGHT INTO THURSDAY...AS A UPPER LEVEL WEATHER SYSTEM MOVES INTO THE CENTRAL PLAINS. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE ALONG WITH MORE HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 417 AM CDT MON JUN 16 2008 KSZ069-070-161015- BUTLER-GREENWOOD- 417 AM CDT MON JUN 16 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES... AT 414 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES NORTHEAST OF EL DORADO...AND MOVING SOUTHEAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 453 AM CDT MON JUN 16 2008 KSZ052-053-069-070-161100- BUTLER-CHASE-GREENWOOD-MARION- 453 AM CDT MON JUN 16 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...CHASE...GREENWOOD AND MARION COUNTIES... AT 448 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CEDAR POINT...OR 13 MILES SOUTHWEST OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 454 AM CDT MON JUN 16 2008 KSZ094-095-098-099-161100- CHAUTAUQUA-ELK-MONTGOMERY-WILSON- 454 AM CDT MON JUN 16 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON COUNTIES... AT 453 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HOWARD...OR 24 MILES NORTH OF SEDAN...AND MOVING SOUTHEAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 552 AM CDT MON JUN 16 2008 KSZ070>072-095-096-161145- ALLEN-GREENWOOD-NEOSHO-WILSON-WOODSON- 552 AM CDT MON JUN 16 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...GREENWOOD...NEOSHO...WILSON AND WOODSON COUNTIES... AT 547 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF KINCAID...OR 13 MILES NORTHEAST OF IOLA...AND MOVING SOUTHEAST AT 26 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 556 AM CDT MON JUN 16 2008 KSZ052-068-069-161200- BUTLER-HARVEY-MARION- 556 AM CDT MON JUN 16 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...HARVEY AND MARION COUNTIES... AT 551 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GOESSEL...OR 11 MILES NORTH OF NEWTON... AND MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 812 AM CDT MON JUN 16 2008 KSZ032-161415- RUSSELL- 812 AM CDT MON JUN 16 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 808 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF VICTORIA...OR 8 MILES NORTHEAST OF HAYS...AND MOVING EAST AT 22 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
5 hail, 4 flood, 2 thunderstorm wind. Local standard time, as filed.
The hail was at least an inch deep on the ground.
Water was across the road just south of the intersection of Southwest 130th and Haverhill road.
Water was over Praire Creek road.
The north and west side of the intersection of Turkey Creek and Southeast 50th Road was flooded. Rainfall amounts of 3.5 inches were reported.
Highway 166 at County Road 2800 was closed due to high water. Other county roads in the area were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115217, 115218, 115219, 115220, 115222, 115224, 116157, 115225, 116158, 116159, 116161.